Hail, Newton
- When
- March 20, 4:16 PM CST
- Where
- Newton County, Roselawn
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.150, -87.317
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 20, 2:46 PM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 246 PM CST THU MAR 20 2003 DISCUSSION FOR 330 PM GRIDS/ZFP MAIN FORECAST CONCERNS INVOLVE CONVECTION/PRECIP TRENDS TONIGHT WITH UPPER LOW WOBBLING THROUGH MIDWEST...THEN PRECIP TRENDS NEXT SEVERAL DAYS WITH PROGRESSIVE UPPER PATTERN. SATELLITE LOOP SHOWS THE LOW AS SWIRL IN CLOUDS OVER SOUTHWEST MISSOURI THIS AFTERNOON...WITH CONVECTIVE DEVELOPMENT NOTED IN SAT/RADAR IMAGERY IN MOIST FLOW FEEDING FROM KY-IND-ERN IL. 18Z SOUNDING OUT OF ILX INDICATES STEEP LAPSE RATES WITH FREEZING LEVEL AROUND 7500 FT...THOUGH SOMEWHAT DRY LOW LEVELS YIELDING A CAPE OF 930 J/KG. SURFACE DEWPOINTS ARE HIGHER ACROSS MUCH OF WFO CHICAGO FA HOWEVER...WITH MODIFIED ACARS SOUNDING RESULTING IN ABOUT 1200 J/KG. SOUNDINGS SHOW SOME BACKING WITH HEIGHT THROUGH LOWEST 3.5 KM...SO MAIN SEVERE THREAT INTO EARLY EVENING TO BE HAIL WITH RELATIVELY VERTICAL PULSING UPDRAFTS AND LOW WBZ/FREEZING LEVEL. HIGHEST THREAT FOR THUNDER OVER EASTERN PORTIONS OF FA...WITH BETTER LOW LEVEL MOISTURE...HEATING WITH BREAKS IN CLOUD COVER...AND CLOSER PROXIMITY TO SYNOPTIC SCALE DYNAMICS NORTHEAST OF WEAKENING UPPER SYSTEM. WILL GO WITH SCATTERED/OCCASIONAL MENTION ESPECIALLY EARLY TONIGHT FOR SHOWERS/THUNDER WITH HIGHEST POPS EAST. LIGHT WIND FIELD AS SURFACE TROF MOVES THROUGH TONIGHT...WITH AREAS OF LIGHT FOG LATE. WILL KEEP CHANCE POPS FOR SHOWERS INTO FRIDAY MORNING AS UPPER LOW FILLS AND TROF AXIS PASSES TO EAST. SECOND CLOSED UPPER SYSTEM DROPS INTO PLACE OVER WISCONSIN...WITH DRY AIR WRAPPING INTO IL AROUND SOUTHERN PERIPHERY...THOUGH COLD POOL ALOFT MAY RESULT IN SOME AFTERNOON AND EVENING INSTABILITY SHOWERS IN NORTHERN COUNTIES PER GOING FORECAST. LOW PULLS OFF TO EAST OVER WEEKEND WITH NCEP ENSEMBLES IN REASONABLE AGREEMENT WITH OPERATIONAL GFS RUNS. NEXT CHANCE FOR PRECIP TO BE MONDAY...AS LOW PRESSURE MOVES ACROSS SOUTHERN CANADA AND DRAGS COLD FRONT INTO AREA. CHANCE LINGERS INTO WED AS FRONT PUSHES SOUTH...THEN WEAK HIGH PRESSURE THURSDAY. .CHI...NONE RATZER
ILZ003>006-008-010>014-019-020>023-032-033-039-
INZ001-002-010-011-019-211200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
400 PM CST THU MAR 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... LATE THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTHEAST ILLINOIS AND NORTHWEST INDIANA LATE THIS AFTERNOON AND
THIS EVENING. THE AREA OF SLIGHT RISK IS ROUGHLY TO THE SOUTH AND
EAST OF A LINE FROM WAUKEGAN...TO DEKALB...TO PEORIA ILLINOIS.
AN AREA OF LOW PRESSURE WILL MOVE FROM SOUTHERN MISSOURI INTO
SOUTHERN ILLINOIS TONIGHT. A COMBINATION OF RELATIVELY COLD AIR
ALOFT...AND MILD MOIST AIR NEAR THE GROUND WILL LEAD TO CONTINUED
DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING AS
THE LOW MOVES EAST.
RELATIVELY LIGHT WINDS...AND LITTLE VERTICAL SPEED SHEAR...WILL
GREATLY LIMIT THE ABILITY OF THESE THUNDERSTORMS TO BECOME VERY
ORGANIZED...AND WILL THEREFORE NOT PRESENT A SERIOUS DAMAGING WIND
OR TORNADO THREAT. HOWEVER...LOW FREEZING LEVELS WILL ALLOW THE
STRONGEST STORMS TO PRODUCE POTENTIALLY SEVERE HAIL OF THREE
QUARTERS OF AN INCH OR MORE IN DIAMETER. THUNDERSTORMS SHOULD
DIMINISH IN INTENSITY LATER THIS EVENING...AS COOLING OF THE LOW
LEVELS AFTER SUNSET RESULTS IN DECREASING INSTABILITY.
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.GOV/CHICAGO (LOWER CASE)
RATZERThe Chicago radar (KLOT), 82 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345794.